Alert archive / Arizona / Wind Advisories in 2020

Wind Advisory 9, NWS Flagstaff, AZ

June 7, 2020Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Jun 7, 2020, 1:37 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Jun 8, 2020, 11:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 7, 2020, 1:37 PM MST (20:37 UTC)
In effect from
Jun 8, 2020, 11:00 AM MST
Expired
Jun 8, 2020, 7:00 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2020-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2020-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1822 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

635 
WWUS75 KFGZ 072037
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
137 PM MST Sun Jun 7 2020

AZZ011-014-080200-
/O.NEW.KFGZ.WI.Y.0009.200608T1800Z-200609T0200Z/
/O.CON.KFGZ.WI.Y.0008.000000T0000Z-200608T0200Z/
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Apache County-
Including the cities of Window Rock, Ganado, St. Johns, 
and Springerville
137 PM MST Sun Jun 7 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM MST MONDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts 40 to 50 mph
  through this evening. For Monday, west to southwest winds 20 to
  30 mph with gusts up to 45 mph expected.

* WHERE...Portions of Apache County near Window Rock, Ganado, St.
  Johns, and Springerville.

* WHEN...Through 7 PM MST this evening. Then again on Monday, from
  11 AM to 7 PM MST.

* IMPACTS...Gusty winds could blow around unsecured objects. In
  addition, winds this strong can make driving difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ004>010-012-013-015-039-040-080200-
/O.CON.KFGZ.WI.Y.0008.000000T0000Z-200608T0200Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Western Mogollon Rim-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Prescott, 
Seligman, Ash Fork, Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Wupatki N.M, .Tuba City, Winslow, Holbrook, 
Snowflake, Flagstaff, Williams, Munds Park, Navajo N.M., Dilkon, 
and Kykotsmovi
137 PM MST Sun Jun 7 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts of 40 to 50 mph.

* WHERE...Most of Navajo and Apache counties including 
  Springerville, Winslow, Holbrook, Window Rock, Chinle, Ganado, 
  Tsaile, Kayenta, and Teec Nos Pos. Coconino County including 
  Flagstaff, Tuba City, Page, Jacob Lake, and the Grand Canyon. 
  Mainly over northern Yavapai County, near Interstate-40.

* WHEN...Through 7 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Winds this strong can make driving difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
3 follow-up statements
474 
WWUS75 KFGZ 080159
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
659 PM MST Sun Jun 7 2020

AZZ011-014-081230-
/O.EXP.KFGZ.WI.Y.0008.000000T0000Z-200608T0200Z/
/O.CON.KFGZ.WI.Y.0009.200608T1800Z-200609T0200Z/
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Apache County-
Including the cities of Window Rock, Ganado, St. Johns, 
and Springerville
659 PM MST Sun Jun 7 2020

...WIND ADVISORY HAS EXPIRED FOR TODAY, BUT REMAINS IN EFFECT 
FROM 11 AM TO 7 PM MST MONDAY...

* WHAT...West winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of Apache County near Window Rock, Ganado, 
  St. Johns, and Springerville.

* WHEN...Monday from 11 AM to 7 PM MST.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...The Wind Advisory for today will be allowed
  to expire this evening as winds are slowly decreasing across
  northern Arizona. Although, gusty winds will return Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ004>010-012-013-015-039-040-080300-
/O.EXP.KFGZ.WI.Y.0008.000000T0000Z-200608T0200Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Western Mogollon Rim-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Prescott, 
Seligman, Ash Fork, Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Wupatki N.M, .Tuba City, Winslow, Holbrook, 
Snowflake, Flagstaff, Williams, Munds Park, Navajo N.M., Dilkon, 
and Kykotsmovi
659 PM MST Sun Jun 7 2020

...WIND ADVISORY WILL EXPIRE AT 7 PM MST THIS EVENING...

The Wind Advisory will be allowed to expire this evening as winds
are slowly decreasing across northern Arizona. Although, continued
gusts of 25-35 mph are possible through late this evening.


$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
465 
WWUS75 KFGZ 081118
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
418 AM MST Mon Jun 8 2020

AZZ010-013-017-039-040-090200-
/O.EXA.KFGZ.WI.Y.0009.200608T1800Z-200609T0200Z/
Chinle Valley-Little Colorado River Valley in Navajo County-
White Mountains-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Canyon De Chelly, Chinle, Kayenta, 
Winslow, Holbrook, Snowflake, Show Low, Greer, Pinetop, 
Navajo N.M., Dilkon, and Kykotsmovi
418 AM MST Mon Jun 8 2020

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST
THIS EVENING...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...All of Apache county and most of Navajo county.

* WHEN...Monday from 11 AM to 7 PM MST.
 
* IMPACTS...Gusty winds could blow around unsecured objects. 
  Winds this strong can make driving difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ011-014-090200-
/O.CON.KFGZ.WI.Y.0009.200608T1800Z-200609T0200Z/
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Apache County-
Including the cities of Window Rock, Ganado, St. Johns, 
and Springerville
418 AM MST Mon Jun 8 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MST THIS EVENING...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...All of Apache county and most of Navajo county.

* WHEN...Monday from 11 AM to 7 PM MST.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Winds this strong can make driving difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
433 
WWUS75 KFGZ 090203
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
703 PM MST Mon Jun 8 2020

AZZ010-011-013-014-017-039-040-090315-
/O.EXP.KFGZ.WI.Y.0009.000000T0000Z-200609T0200Z/
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Canyon De Chelly, Chinle, Kayenta, 
Window Rock, Ganado, Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Show Low, Greer, Pinetop, Navajo N.M., Dilkon, 
and Kykotsmovi
703 PM MST Mon Jun 8 2020

...WIND ADVISORY WILL EXPIRE AT 7 PM MST THIS EVENING...

Strong, widespread winds are beginning to decrease across eastern
Arizona this evening, so the wind advisory has been allowed to
expire. Wind speeds will likely remain strong to the south of 
high terrain overnight.

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Jun 7, 9:02 AM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Jun 7, 9:02 AM MST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
902 AM MST Sun Jun 7 2020

.SYNOPSIS...Gusty southwest winds and critical fire weather
conditions will continue across much of northern Arizona today,
before shifting east on Monday. The dry and cool air associated
with this pattern will bring pockets of freezing temperatures to
the high country tonight and again Monday night. A warming trend
is expected by the middle and end of next week.

&&

.DISCUSSION...Fire weather continues to be the main concern across
the area today. Widespread gusty southwest winds and low relative
humidity values will bring critical fire weather conditions to a
large portion of northern Arizona. Daytime temperatures will run
around 5 to 10 degrees below normal for early June.

A cool and much drier airmass will begin to advect in from the
west late tonight into Monday. Expect below freezing low
temperatures across the high country on Monday and Tuesday
mornings. It does appear with a lighter wind regime and the very
dry air directly overhead that Tuesday morning will be the colder
of the two.

The current forecast remains on track this morning.

&&

.PREV DISCUSSION /450 AM MST/...Yet another deepening trough will
move into the northern Great Basin today and toward the Four
Corners by late Monday. We expect another windy day today as a
result, with a Wind Advisory in effect for much of the area. The
axis of higher winds then shifts east on Monday. Widespread fire
weather concerns will continue today as well and a Red Flag
Warning Has been issued. Fire weather concerns also shift east on
Monday, where a Fire Weather Watch has been issued.

This s/wv will bring very dry and cooler air to the state tonight
and Monday night. As winds decrease overnight each night, we
expect temperatures to drop below freezing in the high country.
The coldest readings are likely Monday night.

A ridge develops by mid-week, with warming daytime temperatures.
The dry airmass will still allow for cool nights, but not as cold
as Monday and Tuesday mornings.

Finally, another wind event is likley toward the end of next week
and next weekend as another deep low affects the southwest United
States.

&&

.AVIATION...For the 18Z package...Expect VFR conditions under mostly
clear skies for the next 24 hours. Surface winds SW20-30G30-45KT by
through 02z Monday. Fastest speeds along and north of the
Mogollon Rim. After 02Z Monday, winds SW 10-20kt and then shifting
to W-NW 5-15kts (earliest along the AZ UT line at 07z) as a dry
cold front moves southward through the area. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Critical fire weather conditions are forecast today
across much of northern Arizona. A dry cold front will move into the
area Monday. Critical fire weather conditions are forecast again
Monday along and northeast of the Eastern Mogollon Rim and White
Mountains.

Tuesday through Thursday...A very dry air mass will affect the
region for this period. Expect lighter winds and warming daytime
temperatures.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Red Flag Warning until 7 PM
MST this evening FOR AZZ104>115-139-140.

Fire Weather Watch from Monday morning through Monday evening
FOR AZZ111>114-116-117-140.

Wind Advisory until 7 PM MST this evening FOR AZZ004>015-039-040.

&&

PUBLIC...TPS/Peterson
AVIATION...DL
FIRE WEATHER...KD

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 3:40 AM MSTFire Weather WatchFGZApache, Coconino, Navajo10 hr
Jun 7, 2:06 PM MSTRed Flag WarningFGZApache, Coconino, Navajo29 hr

Nearby

Wind Advisories in Arizona, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.